MAUDE Adverse Event Report: BIOSENSE WEBSTER INC SOUNDSTAR ECO DIAGNOSTIC ULTRASOUND CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR

BIOSENSE WEBSTER INC SOUNDSTAR ECO DIAGNOSTIC ULTRASOUND CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 10439072
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802)
Date of Event 02/03/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Biosense webster manufacturer's reference number (b)(4) has two complaints that are related to the same incident.Manufacturer's reference: (b)(4).This event was also reported by the manufacturer in mdr 2029046-2020-00273.Reference: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6)-year-old male patient underwent a right sided atrial flutter (r-afl) ablation procedure with a soundstar® eco diagnostic ultrasound catheter and a webster ® cs catheter with ez steer® technology and auto id and suffered cardiac arrest (requiring cardiopulmonary resuscitation (cpr)) and resulted in death.When the diagnostic portion of the procedure was completed (while using diagnostic catheters only), the patient's blood pressure dropped drastically.The soundstar® eco diagnostic ultrasound catheter was still inside the patient's body and was used to check for an effusion; however, no effusion was confirmed.The echo team was called to the room to further evaluate the potential cause of the drop in the patient's blood pressure.The patient then went into cardiac arrest.Code was called over hospital intercom, and cardiopulmonary resuscitation (cpr) was performed.After approximately one hour, it was announced that the patient had expired.The physician's opinion regarding the cause of the adverse event is that it was patient condition related, since the patient was an inpatient that had been experiencing flutter for an extended period along with other medical conditions that were not specified.No ablation catheter was inside the patient's body at the time of the patient's death.Radio frequency (rf) was not delivered.On february 19, 2020, the biosense webster, inc.Product analysis lab received the soundstar® eco diagnostic ultrasound catheter for evaluation, and upon initial visual inspection, there was no visual damage or anomalies observed.
 
Additional Manufacturer Narrative
On february 19, 2020, the biosense webster, inc.Product analysis lab received the device for evaluation and upon initial visual inspection, it was noted that there was no visual damage or anomalies were observed.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Biosense webster manufacturer's reference number (b)(4) has two complaints that are related to the same incident.Manufacturer's reference # (b)(4).This event was also reported by the manufacturer in mdr 2029046-2020-00273.Reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that the patient was in the ep lab for completion of a right atrial flutter procedure and a cavotricuspid isthmus (cti) line ablation.A soundstar® eco diagnostic ultrasound catheter was used for ultrasound as well as a webster ® cs catheter with ez steer® thechnology and auto id and a smart touch bidirectional ablation catheter which were used for mapping.The patient was in atrial flutter and the arrhythmia was mapped using the smart touch bidirectional catheter.No ablation was performed.As the physician was preparing to start ablation, it was noted that the patient's blood pressure had dropped significantly.The soundstar® eco diagnostic ultrasound catheter was still inside the patient's body and was used to check for an effusion; however, no effusion was confirmed.The echo team was called into the room to further evaluate the potential cause of the blood pressure dropping.The rhythm did not appear to change but blood pressure was not recovering and the patient then went into cardiac arrest.The patient was unable to be resuscitated and expired.After approximately one hour, it was announced the patient had expired.At no point during the case did the physician complain about product or use.There was no mention of any product malfunction.After the patient expired, there was thought that the patient may have suffered a pulmonary embolism though this was not confirmed.It was confirmed that the thermocool® smart touch® sf bi-directional navigation catheter product was inside the patient's body and was used during mapping.Investigation summary: upon receipt of the catheter, it was visually inspected, and no damage was found.The catheter was tested on carto, transducer and coil disconnection and catheter passed all specification.The device was working properly.The customer complaint was not confirmed.There was no device failure.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Biosense webster manufacturer's reference number (b)(4) has three complaints that are related to the same incident.Manufacturer's reference # (b)(4).This event was also reported by the manufacturer in mdr 2029046-2020-00273.Reference: (b)(4).

Brand Name
SOUNDSTAR ECO DIAGNOSTIC ULTRASOUND CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine, ca
MDR Report Key9758408
Report Number3009498591-2020-00004
Device Sequence Number688115
Product Code OBJ
UDI-Device Identifier10846835008845
UDI-Public10846835008845
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2020
Report Date (Section F) 04/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10439072
Device Catalogue Number10439072
Device Lot NumberG4040248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2020
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date04/14/2020
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/26/2020
Supplement Report FDA Received Date03/11/2020
04/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age56 YR
Date Report Sent to FDA04/15/2020